Alert archive / Kentucky / Wind Advisories in 2018
Wind Advisory 11, NWS Paducah, KY
NWS Paducah, KY issued this wind advisory at Dec 31, 2018, 3:52 AM CST for 6 counties in Indiana; 13 counties in Kentucky. It took effect at Dec 31, 2018, 11:00 AM CST. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2018, 3:52 AM CST (09:52 UTC)
- In effect from
- Dec 31, 2018, 11:00 AM CST
- Expired
- Dec 31, 2018, 3:25 PM CST
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
Counties Gibson County, IN, Pike County, IN, Posey County, IN, Spencer County, IN, Vanderburgh County, IN, Warrick County, IN, Caldwell County, KY, Christian County, KY, Crittenden County, KY, Daviess County, KY, Henderson County, KY, Hopkins County, KY, Lyon County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Union County, KY, Webster County, KY
The radar
The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
559 WWUS73 KPAH 310952 NPWPAH URGENT - WEATHER MESSAGE National Weather Service Paducah KY 352 AM CST Mon Dec 31 2018 ...Strong south winds today... .A low pressure system will move northeast across the St. Louis area today. Strong gusty south winds will develop by midday and continue this afternoon. INZ081-082-085>088-KYZ010>022-312200- /O.NEW.KPAH.WI.Y.0011.181231T1700Z-190101T0000Z/ Gibson-Pike-Posey-Vanderburgh-Warrick-Spencer-Crittenden-Lyon- Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-Henderson- Daviess-McLean-Muhlenberg-Todd- Including the cities of Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, and Elkton 352 AM CST Mon Dec 31 2018 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... The National Weather Service in Paducah has issued a Wind Advisory, which is in effect from 11 AM this morning to 6 PM CST this evening. The advisory has been issued for southwest Indiana and portions of western Kentucky east of the Land Between The Lakes. * TIMING...Midday hours through early this evening. * WINDS...South 15 to 30 mph with a few gusts to around 40 mph. Winds will become southwest this afternoon. * IMPACTS...Outdoor objects such as Christmas decorations may be blown around. Trash cans and other loose objects may be blown onto roads. High profile vehicles will be hard to handle. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory is issued when sustained winds are expected to reach 30 mph or greater for longer than one hour...or wind gusts are expected to reach 40 mph for any duration. && $$ York
1 follow-up statement
793 WWUS73 KPAH 312125 NPWPAH URGENT - WEATHER MESSAGE National Weather Service Paducah KY 325 PM CST Mon Dec 31 2018 INZ081-082-085>088-KYZ010>022-312230- /O.CAN.KPAH.WI.Y.0011.000000T0000Z-190101T0000Z/ Gibson-Pike-Posey-Vanderburgh-Warrick-Spencer-Crittenden-Lyon- Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-Henderson- Daviess-McLean-Muhlenberg-Todd- Including the cities of Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, and Elkton 325 PM CST Mon Dec 31 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Paducah has cancelled the Wind Advisory. Wind gusts are no longer expected to reach near 40 mph. However, some gusts near 30 mph will still be possible. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Dec 31, 3:37 AM CST, 15 minutes earlier.
Area forecast discussion, Dec 31, 3:37 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
337 AM CST Mon Dec 31 2018
.SHORT TERM...(Today through New Years night)
Issued at 337 AM CST Mon Dec 31 2018
The concerns for today are strong winds, heavy rainfall, and
isolated severe wx potential mainly in those areas east of a line
from kmdh to kcgi. A 500 mb shortwave and associated 110 knot jet
streak will lift northeast across the mid Mississippi Valley
today. The associated surface low will deepen as it tracks
northeast across the kstl area late this morning. Our forecast
area will be in the warm sector for at least part of today,
allowing a very strong and moist southerly flow to overspread the
region.
As far as severe wx potential, the simulated reflectivity from
most of the 00z high-res models is in good agreement on the
formation of a qlcs (line of convection) around 18z from about
kcgi southward along the Mississippi River. The models track this
qlcs east-northeast across western KY and extreme se Illinois and
sw Indiana through early afternoon, exiting west KY around 21z.
The forecast location of the line stays along the core of
strongest low-level winds, averaging 75 knots at 850 mb. The main
question is instability. The rap model has been showing the best
surface-based instability, roughly 200 to 300 j/kg in a very
narrow axis along the convection. The nam, gfs, and href indicate
even lower capes, if any at all. If convection does become rooted
in the boundary layer and there is sufficient buoyancy, wind
fields obviously suggest tornado potential. Damaging winds would
be another concern.
Strong gradient winds are a secondary concern. Model soundings are
in good agreement that winds will be around 40 knots at just 1000
feet above the surface most of today. It would not take much to
bring these to the ground in the form of gusts. However, the low
level lapse rates stay unfavorable for most of the day. There will
be a narrow window of opportunity for better mixing during the
midday and afternoon hours, mainly across western KY and southwest
IN ahead of the convective line. A Wind Advisory will be issued
for much of that area today.
Lastly, there will some locally heavy rainfall. So far, the
rainfall ahead of the warm front has not been very impressive
early this morning. This has eased concerns about any flooding
problems. There will be a renewed period of rainfall associated
with the cold front today, but storm total rainfall still appears
to be 1 to 2 inches. This could result in some minor issues where
convection occurs, but the rapid movement of the precipitation
should limit the duration.
All of the activity will simmer down by sunset as the cold front
moves east of our region. The main forecast issue will then be
clouds and temps tonight into New Years night. The models indicate
a deep layer of low level moisture will be stubborn to leave our
area. Not much in the way of clear sky is expected New Years Day.
Low level lapse rates will be quite steep in the afternoon,
suggesting sprinkles or light showers are possible. Temperatures
will cool down considerably from today's highs in the 50s and 60s.
Highs on New Years Day will range from the upper 30s to mid 40s.
Overnight lows will be mostly in the 30s.
.LONG TERM...(Wednesday through Sunday)
Issued at 337 AM CST Mon Dec 31 2018
The 00Z models have come into much better agreement with the
evolution of a storm system initially over AZ/NM early Wednesday.
The general idea is to keep most of the area dry with the warm
advection precipitation staying to our south Wednesday into
Thursday. As the upper system approaches and eventually passes
through the region, widespread precipitation overspreads the entire
area later Thursday through Friday. The 00Z model consensus takes a
rather intense upper low eastward just to the south of our forecast
area. This scenario puts our entire area in the deformation zone
Thursday night and Friday.
The surface evolution is not as clear cut, but a surface low will
likely lift at least up over west Kentucky Thursday into Thursday
night, as the system attempts to occlude. One positive for all of
this is that the models do not bring a surge of fresh cold air into
the area on the back side of the system. Given the lack of a major
baroclinic zone to feed on, the upper low seems awfully deep/strong.
Wouldn't be surprised to see the models trend weaker overall with
the system.
We are still likely too cool with our blended temperature forecast
which does take the western half of the area down below freezing
Thursday night. The 00Z GFS Ensemble mean keeps temperatures at or
above freezing Thursday night. We have good chance to likely PoPs
going over most of the area Thursday afternoon through Friday
morning, with QPF ranging from a third of an inch in the northwest
to over three quarters of an inch in the far south. Certainly this
is plenty enough to cause some issues if it falls as something other
than rain. We do have quite a bit of snow and even some minor icing
forecast, mainly over southeast Missouri Thursday night. As stated
above, we are likely too cold with the forecast, so the snow and ice
forecast is likely overdone. Stay tuned, as further model
adjustments are likely as this system approaches.
In the wake of this system, weak surface high pressure will slip to
the south of the area, allowing southwest winds to develop early
Saturday. Southwesterly flow will continue through the weekend as a
low amplitude ridge aloft pokes up over our region. Temperatures
will climb well above freezing with highs in the 50s both days over
the weekend. The models then bring a storm system eastward toward
our region next Monday or Monday night. It should be plenty warm
enough for all rain.
&&
.AVIATION...
Issued at 1045 PM CST Sun Dec 30 2018
Active weather overnight through midday Monday. Cigs will
continue to lower and settle in the low end MVFR to occasionally
IFR category, same with visibilities, as showers continue to
spread north and east across the region. There may be isolated
thunderstorms late tonight. We expect a frontal passage Monday
morning across southeast Missouri, moving across southern IL and
far west KY around 17-19z, reaching southwest IN, and the Kentucky
Pennyrile region 19-21z. A band of enhanced showers and possibly
thunderstorms is anticipated with the front, along with winds
becoming gusty from the south, to southwest 15 to 30 kts or so,
possibly higher. Prior to that, east winds will gradually become
southeast and increase to sustained values over 10 kts. After
fropa, dry weather with unlimited visibilities Monday afternoon
and evening. Back edge MVFR cigs should move out with decreasing
clouds anticipated. Winds will relax to less than 10 kts from the
west/southwest Monday evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Wind Advisory from 11 AM this morning to 6 PM CST this evening
for INZ081-082-085>088.
KY...Wind Advisory from 11 AM this morning to 6 PM CST this evening
for KYZ010>022.
&&
SHORT TERM...MY
LONG TERM...DRS
AVIATION...CNHazardous weather outlook, Dec 30, 7:53 PM CST, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 753 PM CST Sun Dec 30 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 753 PM CST Sun Dec 30 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Heavy rain is possible late tonight, mainly across the Missouri boot heel into western Kentucky. .DAYS TWO THROUGH SEVEN...Monday through Saturday A storm system will bring the potential for heavy rain, strong winds, and thunderstorms Monday. A few severe thunderstorms are possible from about mid morning through the afternoon. Damaging thunderstorm wind is the main threat, although a couple tornadoes are also possible. The area most likely to see severe thunderstorms, if they occur, would be across west Kentucky. Non-thunderstorm wind gusts 30 to 40 mph are possible as well. Rainfall amounts will range from 1 to 2 inches, with locally higher amounts. The heaviest rainfall should be across west Kentucky, where some common areal flooding issues may develop. Wintry precipitation remains possible across the region Wednesday night through Thursday night. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be needed Monday morning and Monday afternoon.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 11:56 AM CST | Tornado Warning | PAH | Livingston, McCracken, Marshall | 16 min |
| Dec 31, 12:28 PM CST | Severe Thunderstorm Warning | PAH | Christian, Trigg | 32 min |
| Dec 31, 12:36 PM CST | Tornado Warning | PAH | Caldwell, Christian, Lyon, Trigg | 24 min |
| Dec 31, 12:49 PM CST | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
| Dec 31, 1:03 PM CST | Severe Thunderstorm Warning | PAH | Christian, Hopkins, Muhlenberg, Todd | 42 min |
Nearby
Wind Advisories in Kentucky, 2018Wind Advisories in Indiana, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.